Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Stopped Zyrtec, caused back pain and hair loss. Have nerve pain with numbness in feet, hands, and face.

User rating for this question
Very Good
Answered by

Practicing since : 1974
Answered : 125 Questions
I stopped taking Zyrtec nine weeks ago because it was causing severe back pain and hair loss, weight gain, etc. That and allergy shots were the only meds that I was taking. I am a 38 year old female. Except for the sinus infections from allergies, I was an otherwise extremely healthy woman. Now, I have nerve pain all over my body with severe pain, tingling and numbness in feet, hands, and face. Sometimes the back of the head. I am tripping and dropping things and cannot walk for more than ten minutes at a time. Neurontin helps this pain, but again I did not need pain meds before this. It has been four months and weakness is setting in my legs and hands. The pain started with Zyrtec. The neurologist cannot find an explanation and has gone from a pinched nerve and carpal tunnel to nerve inflammation syndrome, to what he called an incidental finding of femoral nerve damage because I still have strength in my legs. Thank God for that! Then to a virus???
I have had Brain MRI, neck MRI, pelvic and back MRIs. They say they have ruled out MS and Lyme Disease. I will have a spinal tap and a bone scan (bone scan to rule out cancer). What else could this be? He is saying that meds are all he can do for me and still doesn't know what is causing the pain. Needless to say, I will find another neurologist.
I have read other patients who had severe side effects from this including one other young lady with nervous system side effects. Is this possible, I never had these symptoms before this medication and I was perfectly healthy. I have also lost 19 pounds in six weeks (I have gained two back :-)). Sorry so lengthy, just needed to give the whole picture. What could this be?
Posted Fri, 5 Jul 2013 in Headache and Migraines
Answered by Dr. Pratap Sanchetee 2 hours later
Dear Ms

I have gone through the details provided by you and concern about distress you have got. In all probability these symptoms are reflection of some disease which we have not been able to diagnose so far, he list is long and we can narrow it with a good history and clinical examination by a neurologist.

A nerve conduction studies for all the limb nerves, if not done already, will be able to confirm or rule out nerve involvement. I am sure all blood parameters (CBC, ESR, CRP, renal and hepatic parameters and blood glucose, joints parameters including XXXXXXX etc), X-ray chest, USG abdomen, breast examination etc have been done and presume that they are normal.

Your doctor is correct in mentioning that pending final diagnosis we will be able to give you observation and symptomatic treatment


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor